Waves of pain

Hi all, my mum is due for her second discharge on Monday (following an unsafe one 3 weeks ago from the stroke unit), and I’m worried about pain she seems to be experiencing.
I’ve seen it happen twice in the last 3 weeks - once at home and once in hospital yesterday. She has complex needs and can’t speak clearly so we struggle to understand her especially when she’s distressed. But there seems to be a wave of pain that increases in intensity along the back of her unaffected side. She always tries to lift herself away from the area in pain (could be her lower back) which is dangerous when in a chair - she’s very strong and could easily push her ourself out.
Her current ward have been taking good care of her (no thanks to the stroke ward whose discharge was a shambles and ruthless) but they don’t seem interested in investigating the pain.
Can anyone suggest what might be going on with this pain?

2 Likes

Hi @EMG72
Not to be facetious but I think the answers are going to be no we can’t from that description :slight_smile:

They could be neurological and after effects of the stroke and those sorts of pains start to emerge about 3 + months after.

They could be MSK such as bad posture creating pains through the sciatic nerve for example. These are slightly more common stroke because we don’t walk and move normally we put new & incorrect strians on old tendons, bones etc

They could be a bit of both with nerve signals telling muscles to tense when they shouldn’t be which causes cramping type pains.

There might be some sores or bruises but I guess you’ve inspected for those?

I think you’re in need of some hands-on investigation. If she’s perfectly comfortable and then suddenly starts getting pains and they occur and disappear and occur a different times that would point towards some neurologically caused effects eg cramping or other manifestation.

Standard painkillers would be the place to start. Beware of an non-steroidal anti-inflamatories though as they are normal not ok for us

Best I can do :frowning:

I hope you find some answers
Caio
Simon

1 Like

Thank you - as always - for your insight. I’ll try to talk to her today to try to get to the bottom of it. With her being nil by mouth I don’t know how we can support her at home unless we can just crush some paracetamol and inject via her peg. It seems to take the edge of things when she’s had it in hospital.

2 Likes

Paracetamol is also available in liquid form rather than having to crush up tablets.

You may want to suggest this as part of her discharge meds pack

3 Likes

Whilst we can’t take anti inflammatories as tablets I have been prescribed diclofenac gel fir my frozen shoulder which, i’m told, doesn’t interact in the same way with blood thinners as the tablets do. Pain patches may also be another option if she cant take meds.

I’m not sure if i’ve got muddled & apologies if I have. Did your mum hurt her hip resulting in the return to hospital? If so maybe the pains are related to that?

If she’s in hospital abd in pain I thought they were obliged to try & get the pain under control.

Hope you manage to get it sorted.

Best wishes

Ann

1 Like

If your read the notes with the gel they warn about strokes. I used it too with my shoulder! (& gouty toe!) but it’s a balance of pain Vs risk

:slight_smile:

3 Likes

Done. Thank you for your advice.

2 Likes

I have used the gel regularly for spinal and hip problems , and it works great for me as do the tablets, and not had a problem … and same with tramadol … paracetamol are rarely strong enough for me particularly if my back goes out if I have done too much …

2 Likes